Kansas, 2013

Hail in Kansas, May 23, 2013

May 23, 2013 · NWS DDC · 1 event in 1 county or zone

An isolated marginally severe thunderstorm occurred early in the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated marginally severe thunderstorm occurred early in the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 23, 5:05 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 23, 5:05 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
605 AM CDT THU MAY 23 2013

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 327 AM CDT THU MAY 23 2013

AS EXPECTED LOW LEVEL MOISTURE WAS GRADUALLY ADVECTING INTO MY
COUNTY WARNING AREA ON THE HEELS OF AN EASTERLY WIND. SURFACES
PRESSURES WILL CONTINUE TO FALL IN THE HIGHER TERRAIN OF NEW MEXICO
AND COLORADO AND HIGH PRESSURE WILL SLIDE INTO THE UPPER MIDWEST
BEHIND A S/WV TROUGH ACROSS THE GREAT LAKES. THE PRESSURE
GRADIENT WILL SUPPORT AND EASTERLY COMPONENT ALL DAY. STRATUS,
ALTHOUGH NO NECESSARILY LOW, WILL DEVELOP OR ADVECT INTO THE MY
AREA LIMITING SOLAR INSOLATION. THUS TEMPERATURES TODAY WILL BE
COOLER THAN WHAT OCCURRED TUESDAY.

AS FOR PRECIPITATION...HIGH RESOLUTION MODELS HAD BEEN PERSISTENT
IN DEVELOPING ELEVATED SHOWERS BY SUNRISE BUT NOTHING IS SUPPORTED
BY CURRENT RADAR TRENDS. HOWEVER, LATER IN THE DAY AS UPSLOPE FLOW
CONTINUES AND AT LEAST SOME ISENTROPIC LIFTING OCCURS, THERE COULD
STILL BE A SHOWER OR THUNDERSTORM. TONIGHT IT APPEARS THAT A WEAK
MID-LEVEL JET STREAK WILL IMPINGE ON KANSAS AND ADDITIONAL CHANCES
FOR SHOWERS/THUNDERSTORMS WILL EXIST.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 347 AM CDT THU MAY 23 2013

MOISTURE RETURN ALONG WITH 850MB WARM AIR ADVECTION AND I295-I305
ISENTROPIC LIFT CAN BE EXPECTED EARLY IN THE DAY ON FRIDAY NORTH OF
A WARM FRONT THAT WILL BE MOVING FROM THE PANHANDLE OF TEXAS INTO
SOUTHWEST KANSAS. PRECIPITATION CHANCES WILL BRIEFLY END EARLY IN
THE DAY BUT BY LATE DAY SCATTERED THUNDERSTORMS WILL BE
POSSIBLE...ESPECIALLY ALONG THE WARM FRONT AND NEAR A DEEPENING
SURFACE LEE TROUGH. MODELS CONTINUE TO INDICATED LATE DAY MUCAPES IN
EXCESS OF 2000J/KG. 0-6KM SHEAR IS FORECAST TO BE GREATER THAN 30KTS
SO ROTATING UPDRAFTS WILL BE POSSIBLE FROM ANY STORM THAT DOES
DEVELOP FRIDAY EVENING. THE EXACT LOCATION OF THE WARM FRONT IS
STILL SOMEWHAT UNCLEAR FRIDAY AFTERNOON, HOWEVER ALL THE MODELS THIS
MORNING DO AGREE THAT NORTH OF THIS FRONT CLOUDS AND COOLER
TEMPERATURES CAN ARE EXPECTED. AT THIS TIME BASED ON THE NAM AND GFS
LOCATION OF THIS SURFACE FEATURE WILL CONTINUE TO FAVOR HIGHS IN THE
MID TO UPPER 70S ACROSS NORTH CENTRAL KANSAS WHILE SOUTH/SOUTHWEST
OF THIS WARM FRONT NEAR 90 DEGREES HIGHS WILL BE LIKELY FRIDAY
AFTERNOON.

AN UPPER LEVEL TROUGH WILL REMAIN NEARLY STATIONARY OVER THE WESTERN
UNITED STATES OVER THE WEEKEND PERIOD AS A SERIES OF SUBTLE UPPER
LEVEL DISTURBANCE ROTATE AROUND THIS SYSTEM. THERE WILL BE A CHANCE
FOR LATE DAY THUNDERSTORMS OVER PORTIONS OF WESTERN KANSAS ON
SATURDAY AND AGAIN SUNDAY AS A TROUGH OF LOW PRESSURE AT THE
SURFACE/DRYLINE REMAINS IN OR NEAR FAR WESTERN KANSAS AS ANY SUBTLE
DISTURBANCE MOVES ACROSS THE THE WESTERN HIGH PLAINS. 850-700MB
TEMPERATURE TRENDS SUGGESTING HIGHS REBOUNDING BACK INTO THE 90S
BOTH DAYS ACROSS MOST OF WESTERN KANSAS.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH EARLY NEXT WEEK AS THE
WESTERN UNITED STATES UPPER LEVEL TROUGH BEGINS TO MOVE EAST. MODELS
THIS MORNING DIFFER ON HOW QUICKLY THIS SYSTEM WILL MOVE EAST AND AT
THIS TIME CONFIDENCE IS NOT HIGH ON WHICH ON WILL BE MORE CORRECT.
AS A RESULT WILL STAY CLOSE TO PERSISTENCE AND CREXTENDFCST _INIT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 602 AM CDT THU MAY 23 2013

EASTERLY WINDS AT AROUND 15 KNOTS CAN BE EXPECTED TODAY ACROSS
WESTERN KANSAS. 06Z BUFR SOUNDINGS INDICATING INCREASING MOISTURE
IN THE 850MB TO 700MB LEVEL WITH LOW VFR/MVFR CIGS DEVELOPING AT
DDC AND GCK BETWEEN 18Z AND 21Z. MVFR CONDITIONS WILL BE POSSIBLE
AT HAYS TOWARDS 00Z THURSDAY. AS CLOUDS THICKEN AND LOWER SOME
LIGHT PRECIPITATION WILL ALSO BE POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  56  80  63 /  20  30  20  30
GCK  70  57  81  63 /  20  30  20  30
EHA  75  58  86  61 /  20  30  40  40
LBL  73  60  85  64 /  20  30  20  30
HYS  70  54  76  62 /  20  30  30  30
P28  72  55  78  65 /  20  30  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HUTTON
LONG TERM...BURGERT
AVIATION...BURGERT
Hazardous weather outlook, May 23, 3:24 AM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
424 AM CDT THU MAY 23 2013

KSZ030-031-043>046-061>066-074>081-084>090-240930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
424 AM CDT THU MAY 23 2013 /324 AM MDT THU MAY 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SMALL CHANCE FOR THUNDERSTORMS LATER TODAY AND TONIGHT
BUT THEY ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE OPPORTUNITY FOR THUNDERSTORMS WILL CONTINUE FRIDAY THROUGH
WEDNESDAY. AS SURFACE MOISTURE INCREASES DURING THE PERIOD THERE
WILL BE A CHANCE THAT STORMS COULD BECOME SEVERE ON ANY ONE OF
THOSE DAYS OR NIGHTS. SPECIFIC DETAILS AT THIS TIME ARE NOT
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Dodge City radar (KDDC), 109 km away, was scanning. The volume nearest the first event began at 12:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pratt

When
May 23, 6:30 AM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.650, -98.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458105.